Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Non-dissipative System as Limit of a Dissipative One: Comparison of the Asymptotic Regimes

  • 74 Accesses

Abstract

Let \(\Omega \subset \mathbb {R}^n\) be a bounded smooth domain in \(\mathbb {R}^n\). Given \(u_0\in L^2(\Omega )\), \(g\in L^\infty (\Omega )\) and \(\lambda \in \mathbb {R}\), consider the family of problems parametrised by \(p \searrow 2\),

$$\begin{aligned} \left\{ \begin{array}{llll} &{}&{} \dfrac{\partial u}{\partial t} - \Delta _p u = \lambda u + g, \, \text { on } \quad (0,\infty )\times \Omega , \\ &{}&{} u = 0, \qquad \qquad \qquad \quad \quad \;\, \text { in } \quad (0,\infty )\times \partial \Omega , \\ &{}&{} u(0, \cdot ) = u_0, \qquad \qquad \quad \,\text { on } \quad \Omega , \end{array} \right. \end{aligned}$$

where \(\Delta _p u:=\mathrm {div}\big (|\nabla u|^{p-2}\nabla u\big )\) denotes the p-laplacian operator. Our aim in this paper is to describe the asymptotic behavior of this family of problems comparing compact attractors in the dissipative case \(p>2\), with non-compact attractors in the non-dissipative limiting case \(p=2\) with respect to the Hausdorff semi-distance between then.

This is a preview of subscription content, log in to check access.

References

  1. Babin, A.V., Vishik, M.: Attractors of Evolution Equations, Studies in Mathematics and its Applications, vol. 25. North-Holland Publishing Co., Amsterdam (1992)

  2. Brezis, H.: Operateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Publishing Company, Amsterdam (1973)

  3. Bruschi, S.M., Carvalho, A.N., Pimentel, J.: Limiting grow-up behavior for a one-parameter family of dissipative PDEs. Indiana Univ. Math. J. (2018) (to appear)

  4. Carvalho, A.N., Cholewa, J.W., Dlotko, T.: Global attractors for problems with monotone operators. Bollettino dell’Unione Matematica Italiana 2(3), 693–706 (1999)

  5. Carvalho, A.N., Langa, J.A., Robinson, J.C.: Attractors for Infinite-Dimensional Non-autonomous Dynamical Systems, Applied Mathematical Sciences, vol. 182. Springer, Berlin (2012)

  6. Carvalho, A.N., Pimentel, J.: Autonomous and non-autonomous unbounded attractors under perturbations. Proc. R. Soc. Edinb. Sect. A Math. (2018) (to appear)

  7. Carvalho, A.N., Piskarev, S.: A general approximation scheme for attractors of abstract parabolic problems. Numer. Funct. Anal. Optim. 27(7–8), 785–829 (2006)

  8. Hale, J.K.: Asymptotic Behavior of Dissipative Systems. American Mathematical Society, Providence (1988)

  9. Hale, J.K., Raugel, G.: Lower semicontinuity of attractors of gradient systems and applications. Annali di Matematica Pura ed Applicata 154(4), 281–326 (1989)

  10. Hell, J.: Conley index at infinity. Topol. Methods Nonlinear Anal. 42(1), 137–167 (2013)

  11. Henry, D.: Geometric Theory of Semilinear Parabolic Equations Lecture Notes in Mathematics, vol. 840. Springer, Berlin (1981)

  12. Kloeden, P.E., Simsen, J.: Pullback attractors for non-autonomous evolution equations with spatially variable exponents. Commun. Pure Appl. Anal. 13(6), 2543–2557 (2014)

  13. Lindqvist, P.: Stability for the solutions of \({\rm div}(|\nabla u|^{p-2} \nabla u)=f\) with varying \(p\). J. Math. Anal. Appl. 127, 93–102 (1987)

  14. Lions, J.L.: Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod, Gauthier-Villars (1969)

  15. Pimentel, J., Rocha, C.: A permutation related to non-compact global attractors for slowly non-dissipative systems. J. Dyn. Differ. Equ. 28, 1–28 (2016)

  16. Sakaguchi, S.: Coincidence sets in the obstacle problem for the p-harmonic operators. Proc. Am. Math. Soc. 95, 382–386 (1985)

  17. Temam, R.: Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Applied Mathematical Sciences, vol. 68. Springer, Berlin (1988)

Download references

Acknowledgements

R.P.S. is partially supported by FAPDF \(\#193.001.372/2016\).

Author information

Correspondence to Ricardo Parreira da Silva.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendix

Appendix

For reader’s convenience we collect some of the no so standard inequalities that we had use in the paper.

Lemma A.1

(Tartar’s Inequality, Sakaguchi 1985, Lemma 3.1) For all \(\xi , \eta \in \mathbb {R}^n\) and \(p\ge 2\) the following inequality hold

$$\begin{aligned} 2^{2-p} |\xi - \eta |^p \le (|\xi |^{p-2}\xi - |\eta |^{p-2}\eta ) \cdot (\xi - \eta ). \end{aligned}$$

Lemma A.2

(Ghidaglia’s Inequality, Temam 1988, III-Lemma 5.1) Let \(y:(0,\infty ) \rightarrow \mathbb {R}\) be a positive absolutely continuous function which satisfies

$$\begin{aligned} \dfrac{dy}{dt} + \gamma y^{p/2} \le \delta , \end{aligned}$$

with \(p>2\), \(\gamma >0\) and \(\delta \ge 0\). Then

$$\begin{aligned} y(t) \le \left( \dfrac{\delta }{\gamma } \right) ^{2/p} + \left( \dfrac{\gamma (p-2)}{2}t \right) ^{-2/(p-2)}, \quad \; \forall \, t>0. \end{aligned}$$

About this article

Verify currency and authenticity via CrossMark

Cite this article

da Silva, R.P. Non-dissipative System as Limit of a Dissipative One: Comparison of the Asymptotic Regimes. Bull Braz Math Soc, New Series 51, 125–137 (2020). https://doi.org/10.1007/s00574-019-00146-z

Download citation

Keywords

  • Dissipative systems
  • Non-dissipative systems
  • Global attractors
  • Non-compact attractors
  • Upper-semicontinuity
  • Lower-semicontinuity

Mathematics Subject Classification

  • 35B40
  • 35B41